Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 269, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2004, 4:38 AM CDT for Barton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 4:38 AM CDT (09:38 UTC)
- Expired
- Aug 23, 2004, 5:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1925 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 230938 SVRICT KSC009-231045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 439 AM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 545 AM CDT. * AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREAT BEND AIRPORT...OR ABOUT 4 MILES WEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 AM CDT... GREAT BEND... ELLINWOOD... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 545 AM CDT. LAT...LON 3845 9889 3826 9886 3827 9850 3858 9859 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 AM CDT, 58 minutes earlier.
Area forecast discussion, Aug 23, 3:40 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT MON AUG 23 2004 .DISCUSSION... TDY-TNGHT TWO DISTINCT SHORT WAVES WERE NOTED ON WATER VAPOR IMAGERY EARLY THIS MORNING. ONE WAVE WAS OVER EASTERN COLORADO AND THE OTHER ONE WAS OVER SOUTH CENTRAL KS. STRONG ISENTROPIC LIFT IN 305-315K LAYER HAS RESULT IN WIDESPREAD CONVECTION OVER S CENTRL KS AND WILL RAISE POPS UP ACROSS SOUTHERN KS FOR THIS MORNING...BUT THINGS SHOULD BEGIN TO TAPER OFF AS THE SHORT WAVE MOVES NE. A ISOLATED STRONG STORM COULD AFFECT PORTIONS OF S CENTRAL AND CENTRAL KS EARLY THIS MORNING. MEANWHILE A SFC TROUGH IS EXPECTED TO DEEPEN ACROSS WESTERN KS LATER TDY WITH A DRY LINE SETTING UP SOMEWHERE IN WESTERN OR POSSIBLY CENTRAL KS. WHERE THIS DRY LINE SETS UP WILL BE THE FAVORED AREA FOR SFC BASED STORMS TO FIRE. ON A SIDE NOTE LATEST MESOETA IS TRYING TO SET UP A POSSIBLE BOUNDARY FROM THIS MORNINGS ACTIVITY IN EASTERN KS DURING AFTERNOON. THE COMBINATION OF CLOUD DEBRIS AND THIS BOUNDARY WASHING OUT SHOULD KEEP CHANCES LIMITED IN THAT AREA...HOWEVER DAYSHIFTER WILL HAVE TO TAKE A CLOSER LOOK. SHEAR/INSTABILITY PARAMETERS ARE SUPPORTIVE OF A FEW STRONG TO SEVERE STORMS ACROSS THE AREA FOR ANY ACTIVITY THAT CAN DEVELOP. ELEVATED CONVECTION IS EXPECTED TO RE-DEVELOP LATER TONIGHT WITH ISENTROPIC LIFT INCREASING AGAIN. LOOKS LIKE THE INITIATION OF THIS ACTIVITY WILL BE SOMEWHERE IN EASTERN KS. TUES-WED SHOULD BE A WARM AND VERY HUMID DAY AGAIN ON TUES WITH SFC DEWPOINTS AROUND 70 FOR MOST LOCATIONS. WILL KEEP THINGS DRY FOR MUCH OF THE DAY BUT THAT COULD CHANGE LATER IN THE AFTERNOON. A SFC LOW IS EXPECTED TO CENTER ITSELF OVER N CENTRAL KS WITH ASSOCIATED DRY LINE EXTENDING SOUTHWARD ACROSS CENTRAL KS INTO WESTERN OKLAHOMA. THIS SCENARIO SURE LOOKS MORE LIKE A JUNE WX PATTERN COMPARED TO AUGUST. THE CAP WILL BE PRETTY STRONG BUT STILL COULD SOME STORMS GO ALONG THE DRY LINE WITH AFTERNOON HEATING DESTABILIZING THINGS. MESOETA TRIES TO DEVELOP AN OUTFLOW BOUNDARY FROM MONDAY NIGHTS CONVECTION AND PUSHES THIS BOUNDARY WEST ACROSS EASTERN KS. IN ORDER FOR THIS SCENARIO TO OCCUR WE WOULD NEED TO SEE A BIG MCS DEVELOP OVER EASTERN KS LATE MONDAY NIGHT...THUS MAKING THAT AREA A FAVORABLE LOCATION FOR STORMS TO DEVELOP. TOO MANY MESOSCALE FEATURES FOR MODELS TO PIN DOWN BUT STILL WORTH SMALL CHANCE OF POPS ACROSS THE CWA. SHEAR LOOKS STRONG ENOUGH TO SUPPORT A FEW SEVERE STORMS IF THEY CAN GO. MEANWHILE NO BIG CHANGES WERE MADE TO WED WITH ANOTHER WARM AND HUMID DAY EXPECTED. EXTENDED: THUR-SUN VERY LITTLE CHANGES WERE MADE TO THIS PERIOD AS CURRENT FCST STILL LOOKS ON TRACK WITH COLD FRONT ARRIVING SOMETIME ON FRIDAY. TIMING OF COLD FRONT STILL REMAINS A LITTLE UNCERTAIN AS LATEST ECM SOLUTION NOW HAS THE FRONT OVER EASTERN KS BY 12Z FRI...HOWEVER OVERWHELMING SUPPORT FROM GFS/CANADIAN ENSEMBLE MEMBERS STILL SUGGEST THAT UPPER TROUGH WOULD HANG BACK FURTHER W THAN 12Z ECM POSITIONING. THE SLOWER FRONTAL TIMING SEEMS MORE PLAUSIBLE GIVEN STRONG UPPER LEVEL FLOW STILL DIVING INTO BACKSIDE OF THE TROUGH THUS WILL NOT ALTER OUR FORECASTED FRONTAL POSITIONING/TIMING. COOLER AIR LOOKS TO FILTER BACK INTO THE REGION BEHIND THE FRONT FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 88 71 93 72 / 60 20 20 20 HUTCHINSON 90 70 94 71 / 60 20 20 20 NEWTON 88 70 94 71 / 60 20 20 20 ELDORADO 86 70 93 72 / 50 20 20 20 WINFIELD-KWLD 87 72 94 72 / 60 20 20 20 RUSSELL 91 67 94 68 / 30 20 20 20 GREAT BEND 91 68 94 69 / 50 20 20 20 SALINA 92 69 96 70 / 40 20 20 20 MCPHERSON 90 69 95 70 / 60 20 20 20 COFFEYVILLE 83 71 89 73 / 40 30 20 20 CHANUTE 83 70 89 72 / 40 30 20 20 IOLA 83 70 89 71 / 40 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Aug 22, 4:13 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT SUN AUG 22 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 413 PM CDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP TONIGHT, ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE OVER SOUTHEAST KANSAS THROUGH MONDAY. A FEW THUNDERSTORMS MAY DEVELOP MONDAY NIGHT AND LAST INTO TUESDAY MORNING ACROSS MAINLY SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED. ANOTHER SLIGHT CHANCE OF THUNDERSTORMS RETURNS FOR MUCH OF THE AREA ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE, BUT WIDESPREAD HAIL AND WIND IS NOT ANTICIPATED. THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY BE FRIDAY AFTERNOON THROUGH SATURDAY, AS A COLD FRONT MOVES INTO KANSAS. THERE IS A CHANCE THAT SOME OF THEM COULD REACH SEVERE LIMITS. HOWEVER, THIS SYSTEM IS STILL SEVERAL DAYS AWAY. PLEASE STAY TUNED FOR THE LATEST UPDATES AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/ADK
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.